Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, KY

May 18, 2018Wayne County, Kentucky

NWS Jackson, KY issued this special weather statement at May 18, 2018, 4:21 PM EDT for Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 4:21 PM EDT (20:21 UTC)
Expired
May 18, 2018, 4:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY

County Wayne County, KY

The radar

The Louisville radar (KLVX), 150 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS83 KJKL 182021
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT FRI MAY 18 2018

KYZ083-182045-
Wayne-
421 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...

At 421 PM EDT, a strong thunderstorm was located over Cabell, or 8
miles west of Monticello, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monticello, Cabell, Zula, Parnell, Susie and Alpha. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3698 8486 3683 8480 3674 8501 3676 8501
      3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2021Z 161DEG 12KT 3687 8500 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 18, 4:01 PM EDT, 20 minutes earlier.

Area forecast discussion, May 18, 4:01 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
401 PM EDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM EDT FRI MAY 18 2018

Scattered to numerous showers and storms will be ongoing across
eastern Kentucky this afternoon through early this evening. This
activity should taper off to isolated to scattered showers and
isolated storms tonight, after we lose daytime heating. Showers
and storms should begin to increase in number again by mid to late
Saturday morning, as a trough of low pressure moves across the
region. Locally heavy rainfall and isolated instances of flooding
will be possible on Saturday, especially during the afternoon and
early evening hours. The rain should steadily taper off Saturday
night, as the trough moves off to our east. Temperatures will
continue to run above normal, with lows the next two nights
expected to fall only into the low to mid 60s, with highs on
Saturday forecast to max out in the upper 70s and lower 80s. Winds
should be generally light and variable outside any thunderstorms
or intense rain showers.

.LONG TERM...(Sunday through Friday)
Issued at 400 PM EDT FRI MAY 18 2018

Mean ridging across the western Atlantic coupled with progressive
flow aloft from Canada through the Tennessee Valley and a nearby
frontal boundary will keep a warm and unsettled pattern in the
offing across eastern Kentucky. High temperatures will continue to
range in the low-mid 80s with lows generally cooling into the low-
mid 60s.

Despite weak upper ridging and relatively lower moisture moving in
Sunday, the approach of some weak height falls and a frontal
boundary combined with residual moisture will bring the chance for
showers and thunderstorms through the afternoon into the evening.
Increasing return flow, approach of an upper impulse pushing into
the upper Midwest and Great Lakes, and proximity of the
aforementioned front will bring better chances of showers and storms
Monday. A northern stream disturbance rotating through Quebec by
midweek will attempt to push the frontal boundary south across
eastern Kentucky, creating additional shots for rainfall.

May see an overall lull in precipitation later Wednesday into
Thursday behind the front and ahead of a surface ridge off to the
north as drier northwest flow filters in through the upper
levels. However, speedy return flow via energy approaching out of
the west will bring rain chances back by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 133 PM EDT FRI MAY 18 2018

Expecting VFR conditions across the area as a whole during the TAF
period, but any individual TAF site could experience MVFR to IFR
conditions due to shower or thunderstorm activity this afternoon
into early this evening. Any thunderstorms that form should
dissipate by around 3Z tonight, leaving only isolated to scattered
showers behind. Patchy valley fog will likely form overnight as
well, but this should not affect any of the TAF sites. SCT to BKN
cloud cover will persist through out the period as well, with some
instances of OVC high clouds possible. Showers and storms should
begin increasing in number again toward the end of the TAF period.
Winds on the whole should be light and variable. Winds with any
thunderstorm or intense shower could be quite gusty.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...GUSEMAN
AVIATION...AR
Hazardous weather outlook, May 18, 3:55 PM EDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
355 PM EDT Fri May 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Fri May 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, and could
produce locally heavy rainfall which could cause isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/AR

In the hours before

Special weather statement, May 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT FRI MAY 18 2018

KYZ083-182045-
Wayne-
421 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...

At 421 PM EDT, a strong thunderstorm was located over Cabell, or 8
miles west of Monticello, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monticello, Cabell, Zula, Parnell, Susie and Alpha.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3698 8486 3683 8480 3674 8501 3676 8501
      3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2021Z 161DEG 12KT 3687 8500

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:11 PM EDTAreal Flood AdvisoryJKLBreathitt, Magoffin, Morgan2 hr
May 18, 4:08 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee2 hr
May 18, 4:30 PM EDTAreal Flood AdvisoryJKLElliott, Morgan2 hr
May 18, 4:32 PM EDTAreal Flood AdvisoryJKLWayne118 min
May 18, 4:52 PM EDTFlash Flood WarningJKLElliott, Magoffin, Morgan113 min
May 18, 5:11 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
May 18, 6:01 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
May 18, 6:29 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle2 hr
May 18, 6:42 PM EDTFlash Flood WarningJKLMorgan2 hr
May 18, 7:05 PM EDTSpecial Weather StatementJKLRockcastle40 min
May 18, 7:15 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle2 hr
May 18, 7:31 PM EDTSpecial Weather StatementJKLJackson44 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.